Texas, 2018

Damaging Wind in Texas, August 17, 2018

August 17, 2018 · NWS FWD · 1 event in 1 county or zone

Storms originating in Oklahoma and Northwest Texas worked their way into the northwest counties of North Texas, bringing gusty thunderstorm winds to the area during the afternoon and evening hours of August 17, 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms originating in Oklahoma and Northwest Texas worked their way into the northwest counties of North Texas, bringing gusty thunderstorm winds to the area during the afternoon and evening hours of August 17, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 5:52 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 17, 5:52 PM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
652 PM CDT Fri Aug 17 2018

.AVIATION...
00 UTC TAF Cycle

Concerns---Convective and wind shift potential on Saturday at
Metroplex TAFs. Otherwise, VFR.

The current cluster of thunderstorms along the Red River may
continue to impact northbound departures as well as arrivals from
the northwest. This activity is expected to decay before making a
run at the Metroplex TAFs. We'll monitor these storms and amend if
they appear to threaten Metroplex TAFs. Overnight, lift will
increase above FL080 to result in high-based convection. Moisture
isn't overly deep, so it's possible that only showers may result
and for now, I'll advertise VCSH from 08 to 11 UTC on Saturday. If
00 UTC guidance arrives and supports TS, this may need to be re-
inserted into the TAF. SH or TS could result in some turbulence
below FL080. Later in the day...a cold front will slowly sag
southward and will induce westerly surface winds. Some guidance
advertises that winds may become more WNW at around 6-8 knots and
this could necessitate a shift in the takeoff/landing
configurations. As this boundary nears the I-20 corridor, new
convection appears probable and I've placed VCTS in for all
Metroplex terminals between 22 UTC Saturday and 02 UTC Sunday.
Winds may also become more northerly Saturday afternoon and
evening, depending on the southward extent of the front.
Confidence as to how far south this front/wind shift gets is low.
If this wind shift does occur, it'll likely be for a 2-4 hour time
period and southerly winds should return by 05 UTC Sunday.

Waco will remain south enough such that the threat for convection
is very low. With dry air just above the surface, only a few
puffs of CU are expected. Otherwise, VFR with just a few high
clouds streaming in overhead.

Bain

&&

.SHORT TERM... /Issued 325 PM CDT Fri Aug 17 2018/
/Rest of Today and Tonight/

Visible satellite imagery reveals a small area of towering cumulus
bubbling across our northwestern counties where a few convective
cells are trying to develop. Mesoanalysis reveals a local minimum
in mixed-layer convective inhibition here, so we'll carry a 20%
PoP this afternoon north and west of a Cisco to Mineral Wells to
Gainesville line to account for any additional development. Since
things are unstable and nearly uncapped elsewhere across North
Texas, we'll advertise a very low (10%) mention elsewhere mainly
north of I-20 through the afternoon. DCAPE values pushing
1000-1500 J/kg support a localized downburst threat in the
vicinity of any more robust cells, and a 50-60 mph gust cannot be
discounted, although thus far, cells are having a hard time
establishing themselves.

This activity will dwindle with the loss of heating this evening,
but additional storms will likely be firing in the vicinity of a
cold front which will be pushing towards the Red River this
evening. Since this activity will be surface-based, it too should
also begin to succumb to the effects of increasing nocturnal
inhibition through the evening hours. We'll hold the highest (30%)
PoPs to the immediate Red River counties, but can't rule out a
stray shower or storm attempting to push south towards the I-20
corridor. A very localized threat for a strong to severe wind
gust will persist through about 10 PM from Montague to Fannin
counties.

Late tonight an area of strong ascent--elevated above the
stabilizing boundary layer--will materialize across North Texas
as a 25-35 kt low- level jet develops. Things look too dry west of
I-35 to support elevated convection, but moisture increases to
the east. Given the magnitude of forecast ascent and presence of
1000-1500 J/kg of MUCAPE, we've introduced low PoPs roughly east
of I-35 and north of I-20 after midnight. Severe weather is not
anticipated given very weak mid-level winds.

Carlaw

&&

.LONG TERM... /Issued 325 PM CDT Fri Aug 17 2018/
/Saturday through Friday/

Similar to this morning, a cluster of thunderstorms may be ongoing
mainly to the north early Saturday morning primarily due to a strong
band of low level warm advection which will be maximized near the
Red River. This activity should be in a weakening state as the low
level flow continues to veer and weaken through the morning hours.

While this convection may send an outflow boundary southward, the
main feature of concern will be the quasi-stationary frontal
boundary across southern Oklahoma. This front will likely begin to
slowly advance southward as a cold front in the wake of a weak mid
level shortwave that spreads through the region. Surface winds are
expected to weaken as the front moves into North Texas which will
allow temperatures to climb to near 100 degrees areawide. In
addition, moisture may pool along the boundary creating pockets
of very hot and humid conditions with heat indices in excess of
105 degrees. Convergence along the front will be weak but as we
progress through the afternoon and temperatures climb, we should
see some higher based convection attempt to develop. This activity
should increase in coverage during the late afternoon and early
evening hours as stronger forcing for ascent spreads into the
Southern Plains. We'll keep PoPs at 20-30% mainly from the
Metroplex northward tomorrow afternoon and evening. Any storms
that develop tomorrow afternoon would have ample dry air beneath
them to support damaging downburst winds.

On Sunday, as the main shortwave digs into the Plains, the weak
frontal boundary across our area should spread northward into
Oklahoma. With the strongest ascent spreading northward, we should
see less activity around than we do on Saturday and any isolated
storms should be confined to areas mainly north of the Metroplex.
Stronger forcing for ascent will arrive Sunday night as this
shortwave ejects eastward and the main cold front slides south
into North Texas. Thunderstorm chances will increase late Sunday
night into Monday morning from north to south along and ahead of
the cold front. With the main area of forcing spreading farther
east though, not all areas are expected to pick up rainfall.
Coverage may actually decrease on Monday morning with new
thunderstorms developing across the southeast late Monday
afternoon and evening.

The air behind this front isn't very cool or significantly drier,
so temperatures will only fall into the lower 90s which is still a
few degrees below seasonal norms. Low thunderstorm chances may
creep back into the picture by late next week as moist low level
flow spreads back into the region and a disturbance rotates around
stronger ridging to the west. We'll continue to monitor this
potential.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    79  99  80  96  78 /  20  30  20  20  40
Waco                78 101  78  98  78 /   5  10   5   5  20
Paris               76  94  75  92  74 /  20  30  30  30  60
Denton              77  98  77  95  76 /  20  30  20  20  40
McKinney            78  98  78  95  76 /  20  30  20  20  40
Dallas              82 100  81  96  79 /  20  30  20  20  40
Terrell             78  99  78  96  78 /  20  30  20  20  30
Corsicana           77 100  78  97  77 /  10  20  10  10  20
Temple              75 100  76  99  76 /   0   5   5   5  10
Mineral Wells       74  99  76  96  74 /  20  30  10  10  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/82
Hazardous weather outlook, Aug 17, 2:31 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
331 PM CDT Fri Aug 17 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
331 PM CDT Fri Aug 17 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
There is a low chance of thunderstorms this evening mainly north of
I-20 and west of I-35. Any storms that develop could produce strong
winds and lightning. Thunderstorm chances will spread east overnight,
mainly north of I-20 and east of I-35. Lightning will be the main
threat overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered thunderstorms are expected Saturday afternoon and evening
mainly along and north of I-20. Any storms that develop could
producing strong winds and lightning.

Thunderstorm chances will increase areawide Sunday night into early
Monday as a cold front moves through the region. Frequent lightning
and gusty winds will be the main threats.

Low storm chances return to areas mainly west of I-35 on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon and
evening along and north of I-20.

Dunn

In the hours before

Special weather statement, Aug 17, 3:30 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
430 PM CDT FRI AUG 17 2018

TXZ100-172200-
Young TX-
430 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YOUNG COUNTY UNTIL
500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Olney. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm was located near Jean.

LAT...LON 3339 9870 3340 9842 3314 9842 3313 9843
      3312 9870
TIME...MOT...LOC 2129Z 250DEG 4KT 3330 9857

JLDunn
Special weather statement, Aug 17, 3:59 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
459 PM CDT FRI AUG 17 2018

TXZ100-172230-
Young TX-
459 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR YOUNG COUNTY UNTIL 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Graham. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Graham, Olney and Newcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

If on or near Lake Graham...get off the water and get to the
shoreline or safe harbor.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3340 9895 3339 9842 3300 9865 3314 9895
TIME...MOT...LOC 2158Z 031DEG 4KT 3324 9866

Bain

The radar

The Dallas/Ft Worth radar (KFWS), 138 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montague

When
August 17, 7:15 PM CST to 7:20 PM CST
Where
Montague County, Capps Corners
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.800, -97.500

Pieces of a mobile home roof were removed by gusty winds in the city of Caps Corners, TX as storms moved in from the northwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782155.